Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 238, NWS Tallahassee, FL

August 20, 20145 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2014, 6:36 PM EDT for 5 counties in Georgia. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 6:36 PM EDT (22:36 UTC)
Expired
Aug 20, 2014, 7:15 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Ben Hill County, GA, Irwin County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 99 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:50 PM EDTTSTM WND DMG4 Wnw Ashburn, GACOUPLE OF TREES DOWN ON WARWICK HIGHWAY
Aug 20, 7:00 PM EDTTSTM WND DMG2 Ne Abba, GATREE DOWN ON PEAR ROAD
Aug 20, 7:10 PM EDTTSTM WND DMG3 Sw Arp, GATREE DOWN ON HIGHWAY 107 IN RURAL IRWIN COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1860 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS52 KTAE 202236
SVRTAE
GAC017-155-277-287-321-202315-
/O.NEW.KTAE.SV.W.0238.140820T2236Z-140820T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF FITZGERALD...
  IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF OCILLA...
  NORTHERN TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
  TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF ASHBURN...
  NORTHERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 715 PM EDT

* AT 632 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  12 MILES WEST OF ASHBURN TO 15 MILES EAST OF FITZGERALD...OR ALONG
  A LINE EXTENDING FROM DOLES TO RED BLUFF...AND MOVING SOUTHEAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MYSTIC

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3166 8299 3160 8305 3156 8305 3152 8308
      3157 8392 3185 8391 3184 8386 3181 8381
      3181 8362 3186 8361 3185 8318 3182 8313
      3182 8310 3179 8305 3178 8299
TIME...MOT...LOC 2237Z 311DEG 31KT 3174 8381 3173 8297

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:33 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 2:33 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT Wed Aug 20 2014

.Near Term [Through Tonight]...
As high pressure continues to build over the southeast, drier,
hotter conditions are on tap for today and through the week. The
sea-breeze showers and thunderstorms have had a later start today
and will also have lower coverage than yesterday, staying mostly in
north Florida. Since there won't be as heavy cloud cover with high
pressure building and with delayed storm onset, temperatures will
clime to the mid to upper 90s today, low 90s along the coastline.
Tonight, lows will be in the mid 70s.

.Short Term [Thursday Through Friday Night]...
High pressure will continue to build across the region aloft and at
the surface, resulting in very hot conditions. Highs will be at
near record levels in the upper 90s to near 101 both days with
heat indices in the 105-110 range. In additional, anomalously high
850 temperatures will rise to 21-22C by Friday, so unless
dewpoints mix out into the lower 70s, a Heat Advisory is a given
for much of our forecast area Thursday and especially Friday.
Overnight lows will be warm in the mid 70s. Precipitation will be
below normal as will sky cover, with showers and isolated
thunderstorms confined to Florida zones focused along the
afternoon sea-breeze.

.Long Term [Saturday Through Wednesday]...
It will continue to be hot and relatively dry over the coming
weekend as ridging persists and builds inland. With this fairly long
stretch of hot days and mild nights Heat Advisories are again
likely, although heat indices will become more dependant upon
afternoon cloudiness as we move into the early part of the week. An
east-west surface trough will begin to settle south across the
region late in the weekend into early next week as an upper level
trough digs southward across the western Atlantic on the front side
of the strong upper ridge. This may increase precipitation chances
early in the week as well as cloud cover which would suppress
daytime heating somewhat. The main story will be what happens
midweek into the latter part of next week with the potential
development of a tropical system moving into the Gulf. Global
models are not in agreement with each other, nor are they showing
much run-to-run consistency at this time, but this will be
monitored carefully in the next several days.

&&

.Aviation...
[Through 18Z Thursday] VFR conditions will prevail through the
forecast period. Thunderstorm activity should be more limited today,
with KTLH and KECP having the best chance of any impacts. MVFR/IFR
cigs and vsbys possible once again tomorrow morning at VLD.

&&

.Marine...
Light to occasionally moderate west winds will continue into the
upcoming weekend. Seas will remain in the 1 to 2 foot range.

&&

.Fire Weather...
Despite drier air moving into the area, relative humidities will
remain above red flag criteria through the week. No red flag
conditions are expected.

&&

.Hydrology...
Rainfall totals ranged from 1 to 3 inches yesterday. The next few
days will be drier with no significant rain expected. With all area
rivers below action stage, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   74  98  75 100  76 /  10  30  10  20  10
Panama City   78  97  78  97  79 /  10  20  10  20  10
Dothan        74  99  76  99  75 /  20  20  10  20  10
Albany        75 100  76 100  75 /  10  20  10  20  10
Valdosta      74 100  74 100  75 /  10  20  10  20  10
Cross City    74  98  74  97  75 /  10  30  10  20  10
Apalachicola  76  94  77  95  79 /  10  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...HOLLINGSWORTH
LONG TERM...HOLLINGSWORTH
AVIATION...MOORE
MARINE...HOLLINGSWORTH
FIRE WEATHER...MOORE
HYDROLOGY...WESTON

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.